Jump to content
Sign in to follow this  
MeredithLesly

Does this article imply that a woman is allergic to Sodium Chloride?

Recommended Posts

https://sciencedirect.com/science/article/pii/S073567570800332X

Maybe I am reading it wrong, but is this implying that she is allergic to sodium chloride? Since it mentions in the full text she did not react to the intravenous dextrose solution so now I am curious. It seems to imply this woman has an IgE mediated reaction to Na+ and Cl-, but we're told that such allergies are impossible since sodium is just an atom and you can't be allergic to glucose, oxygen, etc because they are too small to bind to antibodies, so I am very confused by what I have just read and I want you guys thoughts on it. 

Full text - 

Anaphylaxis is a severe multisystemic hypersensitivity reaction. It may include hypotension or airway compromise. Anaphylaxis is a potentially life-threatening cascade caused by the release of mediators. Hypersensitivity describes an inappropriate immune response to generally harmless antigens, whereas anaphylaxis represents the most dramatic and severe form of immediate hypersensitivity [1].

A 37-year-old woman, who was a nurse but not doing her job during that time, was admitted to emergency service with abdominal pain at night. She was experiencing pain for the last 5 hours. She revealed that she had been followed up for a left ovarian cyst 4 cm in diameter, and at the day of admission, she was controlled again by her gynecologist, and the size of the cyst increased to approximately 6.3 cm in diameter. Before the onset of abdominal pain, she felt nausea accompanied by vomiting. Pain was all over the abdomen. She did not complain about diarrhea, constipation, dysuria, and urgency. Her last menstrual period was started 7 days ago. She was in medication of an oral contraceptive for only 3 days when she was admitted for pain.

In her medical history, 2 ovarian cyst operations and a laparoscopic cholecystectomy were noted. She had an atopic background, and she had experienced allergic reactions after administration of atropine, radiocontrast drugs, and pheniramine. She had undergone in vitro fertilization 3 years ago. While she was being treated with hormonal preparations, she was also given corticosteroids because of atopy history.

She was orientated and cooperated during physical examination. The Glasgow Coma Score was 15. Her vital signs were as follows: blood pressure, 140/80 mm Hg; pulse rate, 100 beats per minute (regular); respirations, 16/min; and body temperature, 36.7°C. In physical examination, no pathologic finding was noted except diffuse tenderness in abdominal palpation all over the abdomen that was more prominent at the right lower quadrant. She had taken no painkiller at home.

During withdrawal of blood samples, an intravenous catheter was placed, and isotonic fluid containing metoclopramide was started. After a few minutes, she complained of vertigo and palpitations. Her fluid was stopped because pulse rate was 140/min and blood pressure dropped to 100/60 mm Hg. Auscultation revealed diffuse rhonchi. It was thought to originate from metoclopramide. To rule out ovarian cyst rupture, she was examined by the attendant gynecologist who did not think about an acute gynecologic problem. She underwent radiologic examinations including abdominal ultrasound and computerized tomography without radiocontrast to rule out acute appendicitis, and results were within normal limits.

After she returned to the emergency service, she was started on normal saline without any medication in it. Some minutes later, she complained again of palpitations and vertigo with chest distress. She felt like fainting. Her pulse rate increased to 150/min. She had erythema over the neck and thorax and rhonchi in the lungs. At that time, it was thought that these complaints were due to normal saline. As normal saline infusion was stopped, her complaints improved immediately. To confirm the diagnosis of normal saline allergy, fluid was started again. After some minutes, she had same complaints and findings. With 5% dextrose solution, she had no complaints. After the pain decreased, she was sent home with recommendations.

Two months after discharge, she brought her child to the emergency service because of trauma, and she informed that she was operated for her ovarian cyst in another hospital. Her physicians underrated her warnings about saline allergy and administered normal saline again, and she experienced a similar clinical picture. Anaphylaxis is a severe immediate-type generalized hypersensitivity reaction affecting multiple organ systems and characterized, at its most severe, by bronchospasm, upper airway angioedema, and/or hypotension [2]. It has also been defined simply as “a serious allergic reaction that is rapid in onset and may cause death” [3]. Allergic reactions to medications represent a specific class of drug hypersensitivity reactions mediated by immunoglobulin E [4].

In the literature, we found some case reports about allergic reactions to intravenous fluids containing maltose and corn-derived dextrose [5], [6], [7]. However, only one case report was found—anaphylactic shock against isotonic sodium chloride [8].

In conclusion, every substance or medication, even normal saline, can cause allergic reactions. So we have to be alert while giving everything to our patients. Physicians should not neglect and underrate any adverse reactions that can be attributed to any drug, and they should be alert and observe their patients for a probable drug allergy especially during parenteral treatments.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.